Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 409, NWS Norman, OK

August 24, 2002Garfield County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 24, 2002, 11:52 PM CDT for Garfield County, Oklahoma. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 11:52 PM CDT (04:52 UTC)
Expired
Aug 25, 2002, 12:30 AM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Garfield County, OK

The radar

The Vance AFB radar (KVNX), 52 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 11:56 PM CDTHail 1Drummond, OK
Aug 25, 12:01 AM CDTThunderstorm Wind 69 EDrummond, OK
Aug 25, 12:12 AM CDTThunderstorm Wind 61 EWaukomis, OK
Aug 25, 12:12 AM CDTHail 0.88Waukomis, OK
Aug 25, 12:30 AM CDTHail 1Fairmont, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1819 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
2.0
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS54 KOUN 250452
SVROKC
OKC047-250530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTHERN OKLAHOMA

* UNTIL 1230 AM CDT

* AT 1152 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES SOUTH OF DRUMMOND...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BISON...COVINGTON...DOUGLAS...
  DRUMMOND...ENID...FAIRMONT...VANCE AIR FORCE BASE AND WAUKOMIS

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3640 9809 3618 9810 3618 9752 3643 9754

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:57 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 24, 9:57 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT SAT AUG 24 2002

MESONET DOES A GOOD JOB DEPICTING EAST-WEST BOUNDARY LYING ALONG I40
THIS EVENING. MESONET AND WSR-88D INDICATE BOUNDARY CONTINUES TO
MAKES SOUTHWARD PROGRESS...THOUGH SLOWER THAN A COUPLE OF HOURS AGO.
EXPECT STORMS MOVING IN FROM WEST TO CONTINUE MOVING SOUTHEAST NEXT
FEW HOURS AS LOW-LEVEL JET STRENGTHENS AND INCREASES STORM RELATIVE
INFLOW.  BEST COVERAGE OF STORMS WILL BE NEAR AND NORTH OF BOUNDARY
ACROSS CENTRAL AND NORTHCENTRAL OKLAHOMA. ADDITIONAL CONVECTION
COULD REFIRE EVEN IN NORTHWEST WHERE WEAK UPSLOPE AND LOW-LEVEL WARM
ADVECTION COULD HELP DEVELOP A FEW ELEVATED STORMS LATER.

ZONES ADJUSTED TO REFLECT TRENDS IN SKY COVER...POPS...AND WINDS.

..16..
-------------------------------------------------

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SAT AUG 24 2002

NOT A HIGH-CONFIDENCE FORECAST. SEVERAL FAVORABLE PARAMETERS FOR
CONVECTIVE DEVELOPMENT BY EVENING, AND MCS OVERNIGHT, FROM CENTRAL
HI PLAINS INTO OK. FRONT/OUTFLOW BOUNDARY EXPECTED TO REMAIN ACROSS
S/SW PART OF CWA...SETTING UP FAVORABLE ISENTROPIC LIFT/WAA TO N AND
NE OF SURFACE BOUNDARY TONIGHT AS LLJ INCREASES. FAVORABLE UPSLOPE
LL FLOW ALSO TO CONTINUE N OF BOUNDARY...FURTHER INCREASING LL
FORCING. UNSEASONABLY STRONG NW FLOW AT MID/UPPER LEVELS WILL RESULT
IN UNUSUALLY STRONG VERTICAL SHEAR AND FAIRLY HIGH SEVERE POTENTIAL.
PROFILER 300MB WINDS NOW 60-80KT OVER CO. BUT...LACK OF MID/UPPER
LEVEL FORCING MAY BECOME AN OBSTACLE. MID-LEVEL HIGH OVER S AZ/NM IS
LEADING TO LARGE-SCALE RIDGING N-WARD INTO CENTRAL ROCKIES. MODEL
PROGS AND CURRENT WV SATELLITE DO NOT INDICATE ANY WELL-DEFINED
IMPULSES MOVING THRU THE CENTRAL ROCKIES...SO MID LEVEL SUPPORT FOR
TONIGHT APPEARS TO BE LACKING. STRONG UPPER JET IS PROGGED TONIGHT
FROM S WY SE-WARD ACROSS KS INTO NE OK...PLACING CWA IN LESS-THAN-
FAVORABLE RIGHT EXIT REGION. SURE ENOUGH...300MB DIVERGENCE IS
PROGGED TO REMAIN MOSTLY NEGATIVE. MODELS GIVE SIGNS OF A SECONDARY
JET AXIS DEVELOPING OVERNIGHT FROM CO INTO SW OK. RESULTING
STRONGLY-DIFLUENT FLOW WOULD FAVOR AREAS FROM KS INTO E AND SE OK
FOR DEVELOPMENT LATE TONIGHT. MODEL QPFS INDEED SUPPORT MORE
ORGANIZED PRECIP AREA FROM E OK E-WARD LATE TONIGHT...BUT ARE
RELATIVELY DRY FROM W KS SE-WARD. THIS MAY BE TELLING...ALTHO MODELS
LAST NIGHT APPARENTLY MISSED THE STORMS OVER N OK. PLAN TO CONTINUE
HIGHEST POPS IN NE...LOWEST SW...BUT MIGHT HAVE TO DEVELOP ANOTHER
PLAN IF THE OUTFLOW BOUNDARY BECOMES MORE ACTIVE BEFORE PRESS TIME.

NEED TO KEEP SOME POPS GOING MOST AREAS THRU MON WITH CONTINUED NW
FLOW AND PROXIMITY OF LL BOUNDARY - WITH OR WITHOUT REINFORCEMENT
FROM PRIOR CONVECTION - NEAR OR JUST S OF AREA. LOW LATS BECOME MORE
BLOCKED BY LATE MON AS UPPER LOW FORMS OVER KY-TN. THIS SHUD HOLD
UPSTREAM RIDGING INVOF FRONT RANGE AND LIMIT ANY EFFECTS OF
SHORTWAVE IMPULSES MOVING INTO PLAINS. THUS POPS KEPT LOW.

AFOREMENTIONED RIDGE MOVES ONLY SLOWLY OUT INTO PLAINS AREA BY
MIDWEEK AND THEN STAYS THERE AS BLOCKING PATTERN SETS UP. HOTTER
CONDITIONS LIKELY TO BE TO OUR SW...OVER E NM AND W TX BENEATH UPPER
HIGH. LL FLOW REMAINS MOSTLY EASTERLY ACROSS OUR AREA...WHICH IS
NORMALLY NOT VERY HOT EVEN WITH A BUILDING MID-LEVEL RIDGE OVERHEAD.
WILL TREND THE HIGHS DAYS 3-7 DOWNWARD...CLOSER TO CLIMO AND
GUIDANCE. PROGGED PATTERN LOOKS LIKE A DRY ONE W/RIDGING ALOFT...BUT
FOR CONTINUITY WILL LEAVE THE LOW POPS WED/THU ALONE FOR NOW AS
THERE ARE SIGNS OF A SLIGHT W-WARD SHIFT OF THE RIDGE AXIS AND
ANOTHER PERIOD OF NW FLOW.

FCSTID = 24

OKC  72 92 71 94 /  30 20 10 10
HBR  72 95 71 95 /  30 20 20 20
SPS  75 100 73 97 /  20 20 20 20
GAG  65 89 66 94 /  30 20 20 20
PNC  70 88 70 91 /  50 20 10 10
DUA  73 94 73 94 /  40 20 10 10

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:29 PM CDTSevere Thunderstorm WarningOUNDewey46 min
Aug 24, 9:48 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills, Washita42 min
Aug 24, 10:15 PM CDTSevere Thunderstorm WarningOUNMajor45 min
Aug 25, 12:28 AM CDTSevere Thunderstorm WarningOUNGarfield47 min
Aug 25, 12:37 AM CDTSevere Thunderstorm WarningOUNNoble38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.